Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 253, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Oct 24, 2001, 9:59 PM EDT for Pike County, Scioto County, Ohio. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 9:59 PM EDT (01:59 UTC)
- Expired
- Oct 24, 2001, 10:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Pike County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 87 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 10:25 PM EDT | Thunderstorm Wind 50 E | Countywide, OH | Trees were downed across the county. |
| Oct 24, 10:30 PM EDT | Thunderstorm Wind 50 E | Piketon, OH | One tree and a large limb were downed on Jasper Rd. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 6:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
876 WUUS51 KILN 250200 SVRILN OHC131-145-250245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 959 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN OHIO... SCIOTO COUNTY IN OHIO... * UNTIL 1045 PM EDT... * AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF KINCAID SPRINGS TO 18 MILES SOUTHWEST OF WEST PORTSMOUTH...MOVING EAST AT 55 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LUCASVILLE... PIKETON... PORTSMOUTH... SOUTH WEBSTER... WAVERLY... WHEELERSBURG... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 9:25 PM EDT, 34 minutes earlier.
Area forecast discussion, Oct 24, 9:25 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 925 PM EDT WED OCT 24 2001 WILL CLEAR TORNADO WATCH OVER REST OF THE WESTERN HALF OF FORECAST AREA AND BRING ZONES BACK TO SOME SEMBLANCE OF NORMALCY. WILL SWITCH WIND TO WEST AND BRING IN THE CLEARING LATE. OTHERWISE...ERN 1/2 OF FCST AREA IS UNCHANGED. .ILN...NONE. FRANKS
In the hours before
Local storm report, Oct 24, 8:43 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, OH
843 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM COLD SPRING KY 58 MPH TSTM WIND GUST
10/24/01 CAMPBELL LARGE LIMBS BLOWN DOWN.
SPOTTER ESTIMATED WINDS OF
50 KNOTS.
0835 PM MAINEVILLE OH 60 MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY SPOTTER.
0837 PM LEBANON OH 60 MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY OFF DUTY NWS
EMPLOYEELocal storm report, Oct 24, 8:59 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
859 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0854 PM 1 S WILMINGTON OH 69 MPH TSTM WIND GUST
10/24/01 CLINTON MEASURED 60 KNOT GUST AT
WFO ILNLocal storm report, Oct 24, 9:06 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
906 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM LUDLOW KY WIND DAMAGE
10/24/01 KENTON TREES DOWNED. ALSO
REPORTED IN ELSMERE.
0825 PM COUNTYWIDE OH WIND DAMAGE
10/24/01 HAMILTON NUMEROUS TREES DOWNED.
0859 PM 4 SE WILMINGTON OH 58 MPH TSTM WIND GUST
10/24/01 CLINTON MEASURED 50 KNOT GUST AT
ILN ASOS.Local storm report, Oct 24, 9:24 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
924 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 4 S FALMOUTH KY .75 INCH HAIL
10/24/01 PENDLETON ALSO A TREE BLOWN DOWN IN
FALMOUTH.
0914 PM XENIA OH WIND DAMAGE
10/24/01 GREENE NUMEROUS TREES DOWNED
COUNTYWIDE. TREE ON A HOUSE
IN XENIA.
0830 PM 2 S CRITTENDEN KY WIND DAMAGE
10/24/01 GRANT SEVERAL TREES
DOWNED...REPORTED BY
SPOTTER.Special weather statement, Oct 24, 9:45 PM EDT, 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044- 051>053-060>062-070>072-077-078-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 945 PM EDT WED OCT 24 2001 ...TORNADO WATCH HAS BEEN CANCELLED... ...FLASH FLOOD WATCH HAS BEEN CANCELLED... THE TORNADO WATCH THAT WAS IN EFFECT FOR WEST CENTRAL OHIO...THE MIAMI AND WHITEWATER VALLEYS...AND THE TRI-STATE HAS BEEN CANCELLED. THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE TRI- STATE HAS BEEN CANCELLED. THE HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS IS NO LONGER A THREAT FOR THIS AREA SINCE THE STORMS HAVE MOVED EAST. THE LINE OF THUNDERSTORMS THAT CAUSED DAMAGING WINDS FOR MUCH OF WESTERN OHIO...EASTERN INDIANA...AND NORTHERN KENTUCKY HAS MOVED EAST OF THE REGION. WITH THIS MAIN THREAT GONE...THE TORNADO WATCH HAS BEEN CANCELLED. FRANKS
Local storm report, Oct 24, 9:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
949 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 2 S SARDINIA OH WIND DAMAGE
10/24/01 BROWN NUMEROUS TREES DOWNED OVER
NORTHERN BROWN COUNTY.
0926 PM JEFFERSONVILLE OH WIND DAMAGE
10/24/01 FAYETTE NUMEROUS TREES DOWNED FROM
JEFFERSONVILLE TO WASH
COURT HOUSE.The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 8:02 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 58 min |
| Oct 24, 8:04 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 41 min |
| Oct 24, 8:11 PM EDT | Severe Thunderstorm Warning | ILN | Miami, Montgomery | 49 min |
| Oct 24, 8:23 PM EDT | Severe Thunderstorm Warning | ILN | Warren | 52 min |
| Oct 24, 8:28 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 47 min |
| Oct 24, 8:30 PM EDT | Severe Thunderstorm Warning | ILN | Logan | 45 min |
| Oct 24, 8:36 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene | 39 min |
| Oct 24, 8:36 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 39 min |
| Oct 24, 8:43 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clinton, Highland | 47 min |
| Oct 24, 9:02 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 43 min |
| Oct 24, 9:04 PM EDT | Severe Thunderstorm Warning | ILN | Madison, Union | 41 min |
| Oct 24, 9:15 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway, Ross | 45 min |
| Oct 24, 9:18 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 57 min |
| Oct 24, 9:22 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 38 min |
| Oct 24, 9:33 PM EDT | Severe Thunderstorm Warning | ILN | Adams | 57 min |
| Oct 24, 9:55 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Licking | 50 min |
| Oct 24, 10:01 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 29 min |
| Oct 24, 10:04 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.